Wyoming, 2008

Winter Storm in Wyoming, January 28, 2008

January 28, 2008 · NWS SLC · 1 event in 1 county or zone

The very strong cold front that hit the Wasatch Front in Utah also impacted areas of extreme southwest Wyoming.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The very strong cold front that hit the Wasatch Front in Utah also impacted areas of extreme southwest Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 28, 4:50 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 28, 4:50 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 AM MST MON JAN 28 2008

.SYNOPSIS...A PACIFIC STORM SYSTEM AND THE ASSOCIATED COLD FRONT WILL
MOVE EAST ACROSS UTAH TODAY. AN ACTIVE WEATHER PATTERN WILL CONTINUE
THROUGH NEXT WEEKEND AS A SERIES OF STORMS MOVE THROUGH THE GREAT
BASIN.

&&

.DISCUSSION...COLD UPPER TROUGH CURRENTLY OVER THE PACIFIC NW WILL
CONTINUE EAST INTO UTAH LATER TODAY. THE ASSOCIATED SURFACE COLD
FRONT OVER NW NV AT TIME WILL REACH NW UTAH AROUND MID-MORNING...
THEN SURGE SE THROUGH THE STATE DURING THE DAY. THE FRONT INITIALLY
WILL BE A SOMEWHAT BENIGN FEATURE AS IT ENTER EXTREME NW UTAH.
HOWEVER...BY THE TIME THE FRONT REACHES THE WASATCH FRONT STRONG
FRONTOGENETIC FORCING ALONG THE BOUNDARY WILL INTENSIFY THE FRONT.
THE RESULTANT STRONG FORCING WILL CREATE DEEP CONVECTION AND
INTENSE SNOWFALL ALONG THE BOUNDARY. THUNDERSTORMS ARE POSSIBLE AND
HAVE BEEN INCLUDED IN THE FORECAST.

PERIODS OF HEAVY SNOW WILL FOLLOWED THE FRONT ACROSS THE MOUNTAINS
AND HIGHER ADJACENT VALLEYS. DEEP LAYER INSTABILITY ALONG WITH
DYNAMIC/OROGRAPHIC LIFT WILL LEAD TO HEAVY SNOWS...ESPECIALLY OVER
THE NRN/CNTRL MOUNTAINS THROUGH EARLY THIS EVENING.

THE PATTERN FROM TUESDAY THROUGH EARLY NEXT WEEK WILL CONSIST OF A
SERIES OF ENERGETIC PACIFIC TROUGHS MOVING THROUGH THE GREAT BASIN
EVERY COUPLE OF DAYS OR SO. THE FIRST OF THESE WILL ARRIVE TUESDAY
NIGHT/WEDNESDAY....FOLLOWED BY ANOTHER ONE FRIDAY. BOTH OF THESE
STORMS WILL HAVE DECENT BAROCLINIC STRUCTURE...AND SHOULD PRODUCE
SOLID SYNOPTIC SCALE LIFT AND WIDESPREAD PRECIPITATION.

TIMING AND INTENSITY DIFFERENCES SHOW UP BETWEEN THE ECMWF AND GFS
LATE IN THE WEEKEND. THE ONE THING THEY BOTH AGREE ON IS THAT THE
PATTERN WILL REMAIN ACTIVE WELL INTO NEXT WEEK.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SLC TERMINAL UNTIL
THE PASSAGE OF A STRONG COLD FRONT BETWEEN 15Z AND 18Z. A PERIOD OF
INTENSE SNOW IS EXPECTED TO ACCOMPANY THE FRONT...RESULTING IN IFR
TO LIFR CONDITIONS. STRONG AND GUSTY SOUTH WINDS WILL SHIFT TO THE
NORTHWEST AS THE FRONT PASSES...AND SHOULD GRADUALLY DIMINISH DURING
THE AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING UNTIL 9 AM TODAY FOR UTZ003.

     WINTER STORM WARNING UNTIL 6 PM TODAY FOR UTZ002>004.

     WINTER STORM WARNING UNTIL 10 PM THIS EVENING FOR
     UTZ006>010-517-518.

     HIGH WIND WARNING UNTIL NOON TODAY FOR UTZ005-015-016.

     SNOW ADVISORY UNTIL 6 PM TODAY FOR UTZ001-011-012.

WY...WINTER STORM WARNING UNTIL 6 PM TODAY FOR WYZ021.

&&

CONGER/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jan 28, 5:20 AM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
520 AM MST MON JAN 28 2008

UTZ001>016-019>021-517-518-WYZ021-291300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
520 AM MST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD PACIFIC STORM SYSTEM WILL MOVE EAST ACROSS THE AREA TODAY.
THE ASSOCIATED STRONG COLD FRONT WILL REACH NORTHWEST UTAH THIS
MONRING...THEN SWEEP SOUTHEAST ACROSS UTAH AND SOUTHWEST WYOMING
DURING THE DAY. INTENSE SNOWFALL IS EXPECTED ALONG AND BEHIND THE
FRONT...WITH THUNDERSTORMS POSSIBLE.

HEAVY SNOWFALL WILL DEVELOP OVER THE MOUNTAINS AND HIGHER VALLEYS
BEHIND THE COLD FRONT. THE HEAVIEST SNOWS WILL OCCUR OVER THE
NORTHERN AND CENTRAL MOUNTAINS THROUGH THIS EVENING. NUMEROUS
WINTER STORM WARNINGS AND ADVISORIES WILL BE IN EFFECT TODAY
THROUGH THIS EVENING.

STRONG SOUTHERLY WINDS WILL CONTINUE OVER THE WESTERN VALLEYS
AHEAD OF THE COLD FRONT. STRONG NORTHWEST WINDS IMMEDIATELY BEHIND
THE FRONT WILL WEAKEN RAPIDLY THIS AFTERNOON. HIGH WINDS WARNINGS
WILL REMAIN IN EFFECT THIS MORNING FOR PORTIONS OF WESTERN UTAH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE WEATHER PATTERN WILL EXIST ACROSS THE ENTIRE AREA
THROUGH SUNDAY. THE NEXT STORM SYSTEM WILL REACH UTAH TUESDAY
NIGHT...FOLLOWED BY ANOTHER ENERGETIC STORM FRIDAY. BOTH OF THESE
STORMS HAVE THE POTENTIAL TO PRODUCE SIGNIFICANT SNOWFALL OVER THE
MOUNTAINS AND ADJACENT VALLEYS...ESPECIALLY ACROSS THE NORTHERN
HALF OF THE STATE.

ANOTHER STORM COULD REACH UTAH BY LATE SUNDAY...THOUGH THE MAIN
PORTION OF THIS STORM WILL PROBABLY HOLD OFF UNTIL EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Uinta

When
January 28, 8:00 AM MST to 7:00 PM MST
Where
Uinta forecast zone
Reported by
Newspaper
Coordinates
41.288, -110.548 (the zone’s center; the record gives no point)

With strong winds, heavy snow, and blowing snow, Interstate 80 near Evanston was closed for an extended period of time.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76960.